Alert archive / North Dakota / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 54, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jun 13, 2012, 7:14 PM CDT for McLean County, Mercer County, Oliver County, North Dakota. It was in force for 61 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 13, 2012, 7:14 PM CDT (00:14 UTC)
- Expired
- Jun 13, 2012, 8:15 PM CDT
- In force
- 61 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 2.5 in
- Wind
- 60.0 mph
Counties McLean County, ND, Mercer County, ND, Oliver County, ND
The radar
The Bismarck radar (KBIS), 79 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 13, 7:16 PM CDT | HAIL 1.75 | 9 Sw Beulah, ND | PING PONG TO GOLFBALL SIZE HAIL. SOME CAR AND HOME DAMAGE FROM HAIL. |
| Jun 13, 7:39 PM CDT | HAIL 0.75 | Hazen, ND | MOSTLY PEA SIZED BUT A FEW PENNY SIZED HAIL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 13, 3:26 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 0.2 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 220 J/kg
- Mixed-layer CIN
- -239 J/kg
- Mixed-layer LCL
- 1942 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 171 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
223 WUUS53 KBIS 140014 SVRBIS NDC055-057-065-140115- /O.NEW.KBIS.SV.W.0054.120614T0014Z-120614T0115Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 714 PM CDT WED JUN 13 2012 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL MCLEAN COUNTY IN SOUTH CENTRAL NORTH DAKOTA SOUTHERN MERCER COUNTY IN SOUTH CENTRAL NORTH DAKOTA WESTERN OLIVER COUNTY IN SOUTH CENTRAL NORTH DAKOTA * UNTIL 815 PM CDT. * AT 709 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DESTRUCTIVE HAIL UP TO TENNIS BALL SIZE...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES SOUTH OF GOLDEN VALLEY...OR 41 MILES NORTHEAST OF DICKINSON...AND MOVING EAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BEULAH AROUND 730 PM CDT. HANNOVER AROUND 755 PM CDT. CENTER AND FORT CLARK AROUND 805 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY BUILDING...AND STAY AWAY FROM WINDOWS. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR LARGE DESTRUCTIVE HAIL CAPABLE OF PRODUCING SIGNIFICANT DAMAGE. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS. VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4742 10115 4702 10114 4707 10214 4724 10214 TIME...MOT...LOC 0014Z 273DEG 34KT 4717 10197 WIND...HAIL 60MPH 2.50IN $$ KINNEY
2 follow-up statements
723 WWUS53 KBIS 140034 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 734 PM CDT WED JUN 13 2012 NDC055-057-065-140115- /O.CON.KBIS.SV.W.0054.000000T0000Z-120614T0115Z/ MCLEAN ND-MERCER ND-OLIVER ND- 734 PM CDT WED JUN 13 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN OLIVER...EAST CENTRAL MERCER AND SOUTH CENTRAL MCLEAN COUNTIES UNTIL 815 PM CDT... AT 732 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DESTRUCTIVE HAIL UP TO TENNIS BALL SIZE...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES SOUTH OF BEULAH...OR 50 MILES NORTHWEST OF BISMARCK...MOVING EAST AT 40 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... HANNOVER AROUND 755 PM CDT. CENTER AROUND 800 PM CDT. FORT CLARK AROUND 805 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR LARGE DESTRUCTIVE HAIL CAPABLE OF PRODUCING SIGNIFICANT DAMAGE. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS. VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4706 10189 4729 10184 4742 10115 4702 10114 TIME...MOT...LOC 0035Z 273DEG 34KT 4716 10168 WIND...HAIL 60MPH 2.50IN $$ SAVADEL
225 WWUS53 KBIS 140115 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 815 PM CDT WED JUN 13 2012 NDC055-057-065-140125- /O.EXP.KBIS.SV.W.0054.000000T0000Z-120614T0115Z/ MCLEAN ND-MERCER ND-OLIVER ND- 815 PM CDT WED JUN 13 2012 ...THE SEVERE THUNDERSTORM WARNING FOR OLIVER...EAST CENTRAL MERCER AND SOUTH CENTRAL MCLEAN COUNTIES HAS EXPIRED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. HOWEVER HAIL UP TO NICKLE SIZE IS STILL POSSIBLE WITH THIS THUNDERSTORM IN AND AROUND CENTER. IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 11 PM CDT. LAT...LON 4706 10189 4729 10184 4742 10115 4702 10114 TIME...MOT...LOC 0115Z 273DEG 34KT 4714 10112 $$ KINNEY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 5:27 PM CDT, 1 hour 47 minutes earlier.
Area forecast discussion, Jun 13, 5:27 PM CDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 527 PM CDT WED JUN 13 2012 .DISCUSSION... QUICK UPDATE TO EXPAND SEVERE THUNDERSTORM WATCH 386 ACROSS THE NORTH PER COORDINATION WITH SPC AND ONGOING CONVECTIVE TRENDS AS OF 2220 UTC. SOME CONVECTIVE INHIBITION REMAINS IN PLACE ACROSS THE SOUTHWEST AND SOUTH CENTRAL...WHICH IS LIMITING THE STRENGTH OF THE THUNDERSTORMS ALONG THE SOUTHERN END OF THE LINE. HOWEVER...WITH THE ARRIVAL OF THE UPPER LEVEL WAVE AND ONSET OF THE LOW LEVEL JET...CONVECTION SHOULD INCREASE FOR THESE AREAS. && .AVIATION... ADDED THUNDERSTORMS TEMPO GROUPS TO KDIK...KMOT...KBIS AND KJMS BASED UPON THE LATEST OBSERVED RADAR TRENDS THOUGH 22 UTC. SOME THUNDERSTORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. IFR CONDITIONS IN THUNDERSTORMS WITH HEAVY RAIN WILL BE POSSIBLE AT KJMS BETWEEN THE 08-11 UTC TIME FRAME. STRONG WESTERLY WINDS WITH GUSTS TO 30 KTS ARE POSSIBLE AT ALL TAF SITES ON THURSDAY...WITH SCATTERED SHOWERS ACROSS NORTHWEST NORTH DAKOTA. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE/AVIATION...AYD
Hazardous weather outlook, Jun 13, 5:35 PM CDT, 1 hour 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 535 PM CDT WED JUN 13 2012 NDZ025-037-047-048-050-051-142245- FOSTER-STUTSMAN-LOGAN-LA MOURE-MCINTOSH-DICKEY- 535 PM CDT WED JUN 13 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NORTH DAKOTA. .DAY ONE...TONIGHT THUNDERSTORMS ARE LIKELY ACROSS THE JAMES RIVER VALLEY TONIGHT. SOME STORMS MAY BE STRONG TO SEVERE WITH LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE FOR THUNDERSTORMS EVERY DAY THROUGH TUESDAY. SOME STORMS MAY BECOME SEVERE...BUT TIMING OF SEVERE WEATHER IS UNCERTAIN. THE BEST CHANCES FOR SEVERE THUNDERSTORMS LOOK TO BE THIS WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT NDZ002>005-010>013-018>023-031>036-040>046-142245- BURKE-RENVILLE-BOTTINEAU-ROLETTE-MOUNTRAIL-WARD-MCHENRY-PIERCE- DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-GOLDEN VALLEY-BILLINGS- STARK-MORTON-BURLEIGH-KIDDER-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS- SIOUX-EMMONS- 535 PM CDT WED JUN 13 2012 /435 PM MDT WED JUN 13 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TONIGHT SCATTERED TO WIDESPREAD SEVERE THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF CENTRAL AND SOUTHWEST NORTH DAKOTA THIS EVENING AND TONIGHT. LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAINFALL WILL BE THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE FOR THUNDERSTORMS EVERY DAY THROUGH TUESDAY. SOME STORMS MAY BECOME SEVERE...BUT TIMING OF SEVERE WEATHER IS UNCERTAIN. THE BEST CHANCES FOR SEVERE THUNDERSTORMS LOOK TO BE THIS WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS EVENING AND TONIGHT. NDZ001-009-017-142245- DIVIDE-WILLIAMS-MCKENZIE- 535 PM CDT WED JUN 13 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH DAKOTA. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS FAR NORTHWEST NORTH DAKOTA THIS EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE FOR THUNDERSTORMS EVERY DAY THROUGH TUESDAY. SOME STORMS MAY BECOME SEVERE...BUT TIMING OF SEVERE WEATHER IS UNCERTAIN. THE BEST CHANCES FOR SEVERE THUNDERSTORMS LOOK TO BE THIS WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. AYD
In the hours before
Special weather statement, Jun 13, 5:43 PM CDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 543 PM CDT WED JUN 13 2012 NDZ001-132330- DIVIDE ND- 543 PM CDT WED JUN 13 2012 ...STRONG THUNDERSTORM JUST NORTH OF AMBROSE... AT 539 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES NORTHWEST OF CROSBY...MOVING NORTHEAST AT 35 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... MAINLY RURAL AREAS OF EXTREME NORTHERN DIVIDE COUNTY. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. HAMILTON/KING
Special weather statement, Jun 13, 5:57 PM CDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 557 PM CDT WED JUN 13 2012 NDZ001-002-009-132345- BURKE ND-DIVIDE ND-WILLIAMS ND- 557 PM CDT WED JUN 13 2012 ...STRONG THUNDERSTORM MOVING TOWARDS NOONAN... AT 553 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 23 MILES SOUTHEAST OF CROSBY...MOVING NORTHEAST AT 35 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... NOONAN... LARSON... COLUMBUS... LIGNITE... FLAXTON... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. HAMILTON/KING
Special weather statement, Jun 13, 6:11 PM CDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 611 PM CDT WED JUN 13 2012 NDZ010-140000- MOUNTRAIL ND- 611 PM CDT WED JUN 13 2012 ...STRONG THUNDERSTORM MOVING TOWARDS STANLEY... AT 607 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 48 MILES EAST OF WILLISTON...MOVING NORTHEAST AT 45 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... ROSS... STANLEY... PALERMO... LOSTWOOD... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. HAMILTON/KING
Local storm report, Jun 13, 6:18 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
618 PM CDT WED JUN 13 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM HAIL 10 SSE NOONAN 48.76N 102.95W
06/13/2012 E0.88 INCH DIVIDE ND TRAINED SPOTTER
&&
HAMILTONSpecial weather statement, Jun 13, 6:45 PM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 645 PM CDT WED JUN 13 2012 NDZ041-042-044-140045- ADAMS-GRANT-HETTINGER- 545 PM MDT WED JUN 13 2012 ...SPECIAL WEATHER STATEMENT... AT 544 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER SOUTH CENTRAL ADAMS COUNTY...MOVING NORTHEAST AT 40 MPH. NICKEL SIZE HAIL...WINDS UP TO 50 MPH...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... HETTINGER NOW... HAYNES BY 555 PM MDT... BENTLEY BY 645 PM MDT... GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. KINNEY
Local storm report, Jun 13, 7:01 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
701 PM CDT WED JUN 13 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0633 PM HAIL HALLIDAY 47.35N 102.34W
06/13/2012 M0.75 INCH DUNN ND TRAINED SPOTTER
MODERATE HAIL
&&
MMATHEWSThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 7:30 PM CDT | Severe Thunderstorm Warning | BIS | Grant, Hettinger, Morton | 60 min |
| Jun 13, 8:28 PM CDT | Severe Thunderstorm Warning | BIS | Renville | 47 min |
| Jun 13, 8:36 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, McLean, Mercer, Morton, Oliver | 54 min |
| Jun 13, 8:39 PM CDT | Areal Flood Advisory | BIS | Oliver | 6 hr |
| Jun 13, 9:01 PM CDT | Severe Thunderstorm Warning | BIS | Adams, Grant, Sioux | 59 min |
| Jun 13, 9:04 PM CDT | Severe Thunderstorm Warning | BIS | Bottineau, Renville | 56 min |
| Jun 13, 9:11 PM CDT | Severe Thunderstorm Warning | BIS | McLean, Mercer, Sheridan | 29 min |
| Jun 13, 10:00 PM CDT | Severe Thunderstorm Warning | BIS | Grant, Sioux | 60 min |
| Jun 13, 10:35 PM CDT | Severe Thunderstorm Warning | BIS | Grant, Morton | 40 min |
| Jun 13, 10:50 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Morton | 40 min |
| Jun 13, 11:19 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh | 41 min |
| Jun 14, 4:33 AM CDT | Severe Thunderstorm Warning | BIS | LaMoure | 42 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.